Ohio, 2015

Flash Flooding and Hail in Ohio, April 9, 2015

April 9, 2015 · NWS PBZ · 24 events in 6 counties and zones

A cold front moving southeast from the eastern Great Lakes through the Upper Ohio Valley produced widespread showers and thunderstorms. Some of the thunderstorms were severe with damaging winds most commonly reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$279,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A cold front moving southeast from the eastern Great Lakes through the Upper Ohio Valley produced widespread showers and thunderstorms. Some of the thunderstorms were severe with damaging winds most commonly reported. The thunderstorms also produced torrential rainfall at times, with flash flooding reported across portions of eastern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 9, 12:40 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 9, 12:40 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT THU APR 9 2015

.SYNOPSIS...
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL A COLD
FRONT PASSES BY EARLY FRIDAY. HIGH PRESSURE WILL KEEP CONDITIONS
DRY THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
AFTERNOON UPDATE...ADJUSTED POPS BASED ON LATEST RADAR TRENDS.
PREVIOUS DISCUSSION FOLLOWS...

PER LATEST ANALYSIS...SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE
TO MOVE EASTWARD ALONG THE WARM FRONT. A SHORTWAVE IS EXPECTED TO
APPROACH EARLY THIS AFTERNOON AND HELP SUPPORT THUNDERSTORMS ALONG
THE BOUNDARY. HAVE ADJUSTED TIMING OF POPS BASED ON LATEST HRRR
MODEL GUIDANCE.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS DOES EXIST IN EASTERN OHIO
BUT CONDITIONS SEEM MARGINAL GIVEN INSTABILITY VALUES. IF STRONG
TO SEVERE THUNDERSTORMS DO DEVELOP...DAMAGING WIND GUSTS WOULD BE
THE MAIN THREAT.

ACROSS THE WEST AND SOUTH...RECENT RAINFALL HAS KEPT THE GROUND
WELL SATURATED AND ANY FURTHER SUFFICIENT RAINFALL COULD POSE A
FLASH FLOOD. HENCE...THE FLASH FLOOD WATCH CONTINUES THROUGH
FRIDAY.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH SUNDAY NIGHT/...
A LULL IN PRECIPITATION CAN BE EXPECTED EARLY TONIGHT BEFORE THE
COLD FRONT APPROACHES FROM THE WEST. THE FRONT WILL PUSH EAST
FRIDAY MORNING...DECREASING SHOWER/STORM CHANCES IN ITS WAKE.
EXPECT CONDITIONS TO IMPROVE FROM THE WEST FRIDAY AFTERNOON AS
COOLER AND DRIER AIR FILTERS INTO THE AREA.

HIGH PRESSURE WILL DOMINATE THE REGION THROUGH THE WEEKEND BUT NOTICEABLY
COOLER AIR WILL MOVE IN BEHIND THE FRONT ON SATURDAY WHICH WILL
CAUSE BELOW NORMAL TEMPERATURES. TEMPERATURES ON SUNDAY WILL
SETTLE TO NORMAL VALUES.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
TEMPERATURES WARM ON SUNDAY WITH MORE NORMAL READINGS EXPECTED
THROUGH THE REMAINDER OF THE LONG TERM. NEXT SYSTEM WILL BRING THE
RISK FOR SHOWERS AND STORMS EARLY NEXT WEEK.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
ANOTHER ROUND OF PRECIP IS EXPECTED THIS AFTERNOON AND INTO THE
NIGHT AS A COLD FRONT APPROACHES THE REGION. PERIODIC
RESTRICTIONS...INCLUDING IFR IN RA...WILL CONTINUE UNTIL FRONTAL
PASSAGE ON FRIDAY MORNING.

.OUTLOOK.../FRIDAY NIGHT THROUGH SUNDAY/...
BUILDING HIGH PRESSURE WILL IMPROVE CONDITIONS FOR THE WEEKEND.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR OHZ039-048-049-
     057>059-068-069.
PA...NONE.
WV...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR WVZ004-012-021-
     022.

&&
Hazardous weather outlook, Apr 9, 3:36 AM EST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 AM EDT THU APR 9 2015

MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001-002-023-041-
100845-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-PRESTON-
TUCKER-
436 AM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039-048-049-057>059-068-069-WVZ004-012-100845-
TUSCARAWAS-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-
MONROE-MARSHALL-WETZEL-
436 AM EDT THU APR 9 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE MAIN
THREAT WILL BE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ040-041-050-WVZ003-100845-
CARROLL-COLUMBIANA-JEFFERSON OH-OHIO-
436 AM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE MAIN
THREAT WILL BE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ021-022-100845-
MARION-MONONGALIA-
436 AM EDT THU APR 9 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 9, 2:41 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 PM EDT THU APR 9 2015

OHZ058-059-068-092030-
GUERNSEY-NOBLE-BELMONT-
341 PM EDT THU APR 9 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NOBLE...CENTRAL GUERNSEY
AND WEST CENTRAL BELMONT COUNTIES...

AT 340 PM EDT...A STRONG THUNDERSTORM WAS NEAR BELLE VALLEY...MOVING
NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BARNESVILLE...BYESVILLE...CALDWELL...QUAKER CITY...SENECAVILLE...
CUMBERLAND...OLD WASHINGTON...BELLE VALLEY...SARAHSVILLE...WOLF RUN
STATE PARK...SENECA LAKE PARK...ANTRIM...PLEASANT CITY...LORE CITY...
SALESVILLE...FAIRVIEW AND BATESVILLE.

LAT...LON 3983 8169 4015 8137 4002 8116 3966 8158
      3966 8162 3968 8165 3975 8164 3976 8170
TIME...MOT...LOC 1940Z 216DEG 38KT 3977 8163

07

The radar

The Pittsburgh radar (KPBZ), 164 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 9 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Muskingum

When
April 9, 2:45 PM EST
Where
Muskingum County, 0.69 mi N of Gaysport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.810, -81.900

A newspaper reported trees down in Gaysport.

Thunderstorm Wind, Muskingum

When
April 9, 2:45 PM EST
Where
Muskingum County, 0.73 mi NW of Blue Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.826, -81.891

A newspaper reported trees down on Pioneer Drive.

Thunderstorm Wind, Muskingum

When
April 9, 2:47 PM EST
Where
Muskingum County, 0.69 mi S of Duncan Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.860, -81.920

Law enforcement reported trees down.

Thunderstorm Wind, Muskingum

When
April 9, 2:49 PM EST
Where
Muskingum County, 2 mi SE of Duncan Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.849, -81.893

Law enforcement reported trees down.

Hail, Guernsey

When
April 9, 3:15 PM EST
Where
Guernsey County, 1.59 mi W of Cassell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.020, -81.680

Hail, Guernsey

When
April 9, 3:45 PM EST
Where
Guernsey County, 0.53 mi E of Cambridge
Measured
1 in hail
Reported by
Public
Coordinates
40.030, -81.590

Thunderstorm Wind, Guernsey

When
April 9, 3:55 PM EST
Where
Guernsey County, 0.87 mi SW of Lore City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.970, -81.460

Law enforcement reported trees down.

Thunderstorm Wind, Guernsey

When
April 9, 3:58 PM EST
Where
Guernsey County, 1.74 mi NW of Salesville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.990, -81.350

Law enforcement reported trees down.

Hail, Columbiana

When
April 9, 4:10 PM EST
Where
Columbiana County, Salineville
Measured
1 in hail
Reported by
Public
Coordinates
40.620, -80.830

Thunderstorm Wind, Columbiana

When
April 9, 4:10 PM EST
Where
Columbiana County, Salineville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.620, -80.830

The 911 call center reported trees down.

Flash Flood, Harrison

When
April 9, 4:15 PM EST to 8:30 PM EST
Where
Harrison County, 0.43 mi WSW of Bowerston to 0.41 mi WSW of Bowerston
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.429, -81.188

The 911 call center reported a car stranded in moving water.

Hail, Columbiana

When
April 9, 4:15 PM EST
Where
Columbiana County, Lisbon
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.780, -80.770

The public reported silver dollar sized hail.

Thunderstorm Wind, Columbiana

When
April 9, 4:15 PM EST
Where
Columbiana County, 0.69 mi N of West Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.710, -80.700

The 911 Call Center reported trees down.

Hail, Columbiana

When
April 9, 4:25 PM EST
Where
Columbiana County, 0.69 mi N of West Pt
Measured
2.75 in hail
Reported by
Social Media
Coordinates
40.710, -80.700

Thunderstorm Wind, Columbiana

When
April 9, 4:30 PM EST
Where
Columbiana County, 0.87 mi NW of East Palestine
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.840, -80.540

Law enforcement reported trees down.

Flash Flood, Harrison

When
April 9, 4:30 PM EST to 6:30 PM EST
Where
Harrison County, 1.05 mi S of Bowerston
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.415, -81.178

Emergency management reported Bower Hill Road and Mill Hill Road washed out due to culvert failure.

Flash Flood, Guernsey

When
April 9, 6:19 PM EST to 10:30 PM EST
Where
Guernsey County, 0.53 mi W of Lore City to 0.94 mi NW of Lore City
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.980, -81.460

Law enforcement reported the intersection of SR 265 and SR 285 closed due to flash flooding.

Flash Flood, Guernsey

When
April 9, 6:21 PM EST to 10:30 PM EST
Where
Guernsey County, 0.94 mi NW of Old Washington to 0.96 mi WNW of Old Washington
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.038, -81.445

Law enforcement reported SR 285 closed due to flash flooding.

Flash Flood, Tuscarawas

When
April 9, 7:00 PM EST to 10:30 PM EST
Where
Tuscarawas County, 0.87 mi SW of Newport to 0.81 mi SW of Newport
Cause
Heavy Rain
Property damage
$3,000
Reported by
Social Media
Coordinates
40.340, -81.340

The public reported deep water flowing across Edie Hill Road.

Flash Flood, Carroll

When
April 9, 7:30 PM EST to 10:30 PM EST
Where
Carroll County, 1.47 mi SSE of Palermo to 1.71 mi WSW of Lamartine
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
40.460, -81.139

Emergency management reported water flowing out of the spillway from Stoney Creek Dam and flooding McGuire Creek down to Leesville lake. SR 37 and East Side drive were washed out in spots. Sand and gravel were washed into basement of one home.

Flash Flood, Tuscarawas

When
April 9, 7:30 PM EST to 10:30 PM EST
Where
Tuscarawas County, 2.7 mi ENE of Booth to 2.75 mi ENE of Booth
Cause
Heavy Rain
Property damage
$4,000
Reported by
Social Media
Coordinates
40.248, -81.504

The public reported Dunlap Creek flowing over Route 258.

Flash Flood, Harrison

When
April 9, 7:30 PM EST to 10:30 PM EST
Where
Harrison County, 0.52 mi W of Bowerston to 0.4 mi SW of Bowerston
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.429, -81.190

The 911 call center reported Conotton Creek flooding businesses in town.

Flash Flood, Harrison

When
April 9, 7:35 PM EST to 10:35 PM EST
Where
Harrison County, 2.82 mi SSW of Feed Spgs to 2.81 mi SSW of Feed Spgs
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
40.312, -81.271

The 911 call center reported a 10 to 12 foot section of Weavers Run Road washed out.

Flash Flood, Harrison

When
April 9, 8:35 PM EST to 10:35 PM EST
Where
Harrison County, 1.62 mi NNE of Feed Spgs to 1.66 mi NNE of Feed Spgs
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.372, -81.240

The 911 call center reported Plum Run Road washed out north of SR 250.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560261, 560262, 560264, 560281, 560256, 560257, 560274, 560275, 560258, 560276, 560236, 560259, 560278, 560260, 560279, 560283, 560237, 560238, 560248, 560250, 560251, 560253, 560254, 560255.